Saturday, 14 July 2012

Boots Cold and Flu Relief Tablets





1. Name Of The Medicinal Product



Cold Relief Tablets or Cold and Flu Relief Tablets


2. Qualitative And Quantitative Composition














Active ingredients



Per Tablet


Paracetamol Ph Eur




400mg




Phenylephrine Hydrochloride BP




5mg




Anhydrous Caffeine Ph Eur




30mg




Ascorbic Acid Ph Eur




50mg



3. Pharmaceutical Form



Tablets



4. Clinical Particulars



4.1 Therapeutic Indications



For the symptomatic relief of colds, influenza and sinus congestion.



4.2 Posology And Method Of Administration



Adults and Children over 12 years: 2 tablets with water followed by 1 or 2 tablets every four hours, if needed, up to a maximum of 8 tablets in 24 hours.



Not to be taken more frequently than every four hours.



Children under 12 years: Not recommended.



Elderly: The normal adult dose is appropriate in the elderly.



For oral administration.



4.3 Contraindications



Hypersensitivity to any of the ingredients. Avoid in patients with cardiovascular disease, hypertension, diabetes, hyperthyroidism, phaeochromocytoma, closed angle glaucoma, prostatic enlargement and liver failure.



Patients being treated with monoamine oxidase inhibitors, or within 14 days of ceasing such treatment. (See section 4.5.)



4.4 Special Warnings And Precautions For Use



Care is advised in the administration of paracetamol to patients with severe renal or severe hepatic impairment.



The hazards of overdose are greater in those with non-cirrhotic alcoholic liver disease.



Do not take with any other paracetamol-containing products.



Contains paracetamol.



This medicine should be used with caution in patients with occlusive vascular disease including Raynaud's Phenomenon.



Keep all medicines out of the reach of children.



If symptoms persist for more than 7 days, consult your doctor.



Do not exceed the stated dose.



Label:



Immediate medical advice should be sought in the event of an overdose, even if you feel well.



Leaflet or combined label/leaflet:



Immediate medical advice should be sought in the event of an overdose, even if you feel well, because of the risk of delayed, serious liver damage.



4.5 Interaction With Other Medicinal Products And Other Forms Of Interaction



The speed of absorption of paracetamol may be increased by metoclopramide or domperidone and absorption reduced by cholestryramine.



The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular use of paracetamol with increased risk of bleeding; occasional doses have no significant effect.



Should not be given to patients being treated with monoamine oxidase inhibitors or within 14 days of stopping such treatment. May also interfere with the hypotensive effects of antihypertensive drugs. May enhance the effects of anticholinergic drugs such as tricyclic antidepressants. The product may increase the possibility of arrhythmias in digitalised patients. May enhance the cardiovascular effects of other sympathomimetic amines (e.g. decongestants).



4.6 Pregnancy And Lactation



Pregnancy



The safety of this medicine during pregnancy and lactation has not been established but in view of a possible association of foetal abnormalities with first trimester exposure to phenylephrine, the use of the product during pregnancy should be avoided. In addition, there is a potential promotion of uterine contractility and vasoconstriction, with the possibility of foetal hypoxia.



Epidemiological studies in human pregnancy have shown no ill effects due to paracetamol used in the recommended dosage, but patients should follow the advice of their doctor regarding its use.



Lactation



Paracetamol is excreted in breast milk but not in a clinically significant amount.



In view of the lack of data on the use of phenylephrine during lactation, this medicine should not be used during breastfeeding.



4.7 Effects On Ability To Drive And Use Machines



No adverse effects known.



4.8 Undesirable Effects



Side effects are usually mild and may include hypertension, reflex bradycardia, palpitations, headache, difficulty in micturition and urinary retention, anxiety, restlessness, dizziness, nausea, vomiting, irritability, anorexia, tachycardia, tremors, skin rashes and other allergic reactions occasionally.



Adverse effects of paracetamol are rare but hypersensitivity including skin rash may occur. There have been reports of blood dyscrasias including thromboctopenia and agranulocytosis, but these were not necessarily causally related to paracetamol.



4.9 Overdose



Paracetamol



Liver damage is possible in adults who have taken 10g or more of paracetamol.



Ingestion of 5g or more of paracetamol may lead to liver damage if the patient has risk factors (see below).



Risk Factors



If the patient



a) Is on long term treatment with carbamazepine, phenobarbitone, phenytoin, primidone, rifampicin, St John's Wort or other drugs that induce liver enzymes.



or



b) Regularly consume ethanol in excess of recommended amounts.



Or



c) Is likely to be glutathione deplete e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia.



Symptoms



Symptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria, may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported.



Management



Immediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage. Management should be in accordance with established treatment guidelines, see BNF overdose section.



Treatment with activated charcoal should be considered if the overdose has been taken within 1 hour. Plasma paracetamol concentration should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable) but results should not delay initiation of treatment beyond 8 hours after ingestion, as the effectiveness of the antidote declines sharply after this time. If required the patient should be given intravenous N-acetylcysteine, in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside hospital.



Phenylephrine



Symptoms



Other symptoms of overdosage include an increase in blood pressure and associated reflex bradycardia, hypertension and arrhythmias.



Management



Raised blood pressure should be treated with an alpha receptor antagonist such as intravenous phentolamine. Reduction of blood pressure should by reflex mechanism increase the heart rate but if necessary this can be facilitated by the administration of atropine.



5. Pharmacological Properties



5.1 Pharmacodynamic Properties



Paracetamol is a peripherally acting analgestic with antipyretic properties.



Ascorbic Acid is a source of Vitamin C which may be beneficial during infection when Vitamin C levels are believed to fall.



Caffeine acts on the central nervous system producing a condition of wakefulness and increased mental activity.



Phenylephrine is a sympathomimetic agent with predominantly alpha adrenergic activity. It has decongestant and weak bronchodilator activity.



5.2 Pharmacokinetic Properties



Paracetamol is readily absorbed from the gastrointestinal tract with peak plasma concentrations occurring about 10-60 minutes after oral adminstration. Paracetamol is distributed into most body tissues. It crosses the placenta and is present in breast milk. Plasma protein binding is negligible at usual therapeutic concentrations.



Paracetamol is metabolised predominantly in the liver and excreted in the urine mainly as the glucuronide and sulphate conjugates.



Less than 5% is excreted as unchanged paracetamol. Elimination half life varies from about 1 to 3 hours.



Phenylephrine has low oral bioavailability owing to irregular absorption and first pass metabolism by monoamine oxidase in the gut and liver. Peak plasma concentrations are achieved within 1-2 hours. The mean plasma half life is in the range 2-3 hours.



Caffeine is readily absorbed after oral administration and is widely distributed throughout the body. Caffeine passes readily into the central nervous system and into saliva. In adults caffeine is metabolised almost completely via oxidation, demethylation and acetylation with only about 1% excreted unchanged. Elimination half life is about 3-6 hours in adults.



Ascorbic acid is readily absorbed from the gastrointestinal tract and is widely distributed in the body tissues. Ascorbic acid is reversibly oxidised to dehydroascorbic acid; some is metabolised to ascorbate-2-sulphate, which is inactive and oxalic acid which are excreted in the urine. Ascorbic acid in excess of the body's needs is also rapidly eliminated unchanged in the urine. Ascorbic acid crosses the placenta and is distributed into breast milk.



5.3 Preclinical Safety Data



There are no preclinical data of relevance to the prescriber which are additional to that already included.



6. Pharmaceutical Particulars



6.1 List Of Excipients



Maize Starch



Riboflavin-5-phoshphate Sodium



Pregelatinised Maize Starch



Magnesium Stearate



Stearic Acid PDR



Purified Water



6.2 Incompatibilities



None known.



6.3 Shelf Life



36 months.



6.4 Special Precautions For Storage



None stated.



6.5 Nature And Contents Of Container



A child resistant push through pack of opaque 250 micron PVC/40gsm PVdC blisters, heat sealed to 35gsm Glassine paper/9micron soft temper aluminium foil.



Pack sizes: 6, 7, 8, 10, 12, 14, 16, 18, 20, 21, 24, 25, 30, 32, 36, 48, 96.



6.6 Special Precautions For Disposal And Other Handling



None stated.



7. Marketing Authorisation Holder



The Boots Company PLC



1 Thane Road West



Nottingham NG2 3AA



8. Marketing Authorisation Number(S)



PL 00014/5234R



9. Date Of First Authorisation/Renewal Of The Authorisation



25 July 1989/31 July 1995



10. Date Of Revision Of The Text



March 2009




No comments:

Post a Comment